Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 109, NWS Miami, FL

July 22, 20084 counties in Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 22, 2008, 6:05 PM EDT for 4 counties in Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2008, 6:05 PM EDT (22:05 UTC)
Expired
Jul 22, 2008, 6:45 PM EDT
In force
40 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

Counties Broward County, FL, Collier County, FL, Miami-Dade County, FL, Monroe County, FL

The radar

The Miami radar (KAMX), 48 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 10.1 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2253 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2253 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:26 PM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 22, 2:26 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
226 PM EDT TUE JUL 22 2008

.DISCUSSION...DEEP LAYER RIDGE HAS WEAKENED ALLOWING FOR
DESTABILIZATION OF THE ATMOSPHERE ACROSS S FLA AND THIS EVIDENT ON
CONVECTION FIRING ALONG THE E CST SEA BREEZE. WITH THE WEAKENING
OF THE RIDGE ALSO COMES VERY WEAK STEERING FLOW SO CELLS MOVING
VERY LITTLE. THIS HAS ALL COME ABOUT WITH T.S. DOLLY CONTINUING TO
MOVE WELL WEST OF THE AREA AND MID/UPPER LEVEL LOW TO OUR EAST
JUST TO THE NORTH OF THE BAHAMAS. WATER VAPOR IMAGERY SHOWS THIS
LOW QUITE WELL AND INCHING TO THE WEST TOWARDS THE FLA PENINSULA.
THE 50H TEMP SATELLITE ESTIMATES DO NOT NECESSARILY INDICATE COLD
AIR ALOFT WITH THIS LOW BUT MODELS DO SHOW SIGNIFICANT HEIGHT
FALLS AT LEAST FOR S FLA SUMMER STANDARDS. BOTH THE GFS AND NAM
HAVE THIS FEATURE MOVING OVER THE REGION ON WEDNESDAY AND AS A
RESULT MAV/MET GUIDANCE SHOW LIKELY POPS ALTHOUGH THE NAM SHOWS
WESTERLY FLOW IN THE LOWER LEVELS. THUS, IT HAS ONLY CHC POPS FOR
KAPF BUT WITH SUCH WEAK STEERING FLOW ONCE AGAIN, AM A LITTLE
RELUCTANT TO HAVE SUCH A DIFFERENCE IN POPS FROM WEST TO EAST.
SSMI DERIVED PWAT ALSO SHOWS VALUES OF AROUND TWO INCHES MOVING
TOWARDS S FLA AND THE GFS DOES SHOW PWAT INCREASING TO THIS FOR
WEDNESDAY. SO PLAN TO GO CLOSER WITH THE MAV NUMBERS AS A RESULT.
THIS TROUGH WILL CONTINUE TO MOVE INTO THE GOFMEX BY THURSDAY WITH
DRIER AIR ALOFT MOVING BACK ACROSS THE REGION AND THUS LOWER POPS
TO SCT COVERAGE.

IN THE EXTENDED, AS TROUGH CONTINUES WESTWARD, WEAK ATLANTIC RIDGE
WILL BUILD BACK IN ACROSS S FLA AS LARGE SHORTWAVE MOVES OFF THE
NORTH ATLANTIC COAST. WITH SUCH A STRONG SHORTWAVE FOR THE END OF
JULY MOVING INTO THE EASTERN U.S., NOT A LOT OF SUBSIDENCE SHOULD BE
PRESENT EVEN WITH THE RIDGE IN PLACE AND POPS WILL BE FAIRLY CLOSE
TO CLIMO RIGHT THROUGH THE WEEKEND INTO EARLY NEXT WEEK.

&&

.MARINE...LIGHT WIND EXPECTED THROUGH THE FCST PERIOD WITH SEAS
LESS THAN 4 FEET.

&&

.FIRE WEATHER...NO PROBLEMS OR CONCERNS ARE EXPECTED. MOISTURE
WILL BE ON THE INCREASE THROUGH WEDNESDAY AND EVEN THOUGH RELATIVE
HUMIDITIES ACROSS THE INTERIOR ZONES HAVE FALLEN BELOW 40 PERCENT
THIS AFTERNOON, THEY SHOULD RECOVER LATE TODAY INTO WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  76  88  75  88 / 30 60 30 40
FORT LAUDERDALE  79  89  76  88 / 20 60 20 40
MIAMI            79  90  77  88 / 20 60 20 30
NAPLES           76  89  75  89 / 20 50 30 50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...30/KOB
SHORT TERM/AVIATION...54/BNB
Hazardous weather outlook, Jul 22, 9:45 AM EDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
945 AM EDT TUE JUL 22 2008

FLZ063-066>075-168-172>174-230000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
945 AM EDT TUE JUL 22 2008

...A FEW STRONG STORMS POSSIBLE INTERIOR AND WESTERN METRO AREAS TODAY...
...ISOLATED TO SCATTERED STORMS OVER SOUTH FLORIDA TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP
OVER SOUTH FLORIDA TODAY WITH THE HIGHEST COVERAGE OVER THE
WESTERN METRO AREAS AND THE INTERIOR AREAS OF SOUTH FLORIDA. THE
PRIMARY IMPACTS FROM THE STORMS WILL BE LIGHTNING STRIKES, GUSTY
WINDS, SMALL HAIL, AND LOCALLY HEAVY RAINFALL.

WIND: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS UP TO 50 MPH.

HAIL: THE MID LEVELS OF THE ATMOSPHERE HAS COOLED A LITTLE BIT THIS
MORNING OVER SOUTH FLORIDA. THIS WILL ALLOW FOR THE STRONGEST
STORMS TO PRODUCE HAIL UP TO DIME SIZE.

FLOODING: THE STEERING FLOW WILL BE LIGHT TODAY OVER SOUTH
FLORIDA CAUSING THE THUNDERSTORMS TO MOVE VERY SLOWLY. THIS WILL
LEAD TO LOCALLY HEAVY RAINFALL, AND MINOR STREET FLOODING IN LOW
LYING AND POORLY DRAIN AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON ACROSS SOUTH
FLORIDA. THE PRIMARY IMPACTS FROM THE THUNDERSTORMS WILL BE
LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY ESPECIALLY OVER THE
INTERIOR AND WESTERN METRO AREAS.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

In the hours before

Special weather statement, Jul 22, 12:28 PM EDT, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1228 PM EDT TUE JUL 22 2008

FLZ072>074-221730-
METRO BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE FL-
1228 PM EDT TUE JUL 22 2008

...STRONG THUNDERSTORM MOVING ACROSS NORTH CENTRAL MIAMI-DADE AND
SOUTH CENTRAL BROWARD COUNTIES...

AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MIAMI LAKES...MOVING WEST TO NORTHWEST AT 3
MPH.

THIS STORM WILL AFFECT...

MIRAMAR...
MIAMI-BEACH...
WESTERN MIRAMAR...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2588 8047 2605 8036 2602 8024 2588 8031
TIME...MOT...LOC 1628Z 107DEG 3KT 2594 8034

BAXTER
Special weather statement, Jul 22, 5:07 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
507 PM EDT TUE JUL 22 2008

FLZ063-222145-
GLADES FL-
507 PM EDT TUE JUL 22 2008

...STRONG THUNDERSTORMS MOVING INTO GLADES COUNTY...

AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST
OF LAKE PLACID TO 11 MILES NORTH OF BRIGHTON SEMINOLE INDIAN...MOVING
SOUTHWEST AT 17 MPH.

THESE STORMS WILL AFFECT...

  PALMDALE...
  HIGHWAY 27 AND STATE ROAD 74 NORTH AND WEST OF PALMDALE...

AND SURROUNDING AREAS.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 40 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 40 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2686 8117 2684 8157 2703 8156 2704 8133
      2703 8129 2705 8127 2713 8126 2713 8117
      2722 8116 2721 8101
TIME...MOT...LOC 2107Z 037DEG 15KT 2722 8155 2721 8114

TINGLER
Local storm report, Jul 22, 5:41 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
541 PM EDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             MUSE                    26.83N 81.50W
07/22/2008  E0.88 INCH       GLADES             FL   LAW ENFORCEMENT

&&

TINGLER
Special weather statement, Jul 22, 5:46 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
546 PM EDT TUE JUL 22 2008

FLZ070-075-222230-
MAINLAND MONROE FL-INLAND COLLIER COUNTY FL-
546 PM EDT TUE JUL 22 2008

...STRONG THUNDERSTORM MOVING ACROSS TAMIAMI TRAIL AND THE EVERGLADES...

AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OASIS RANGER STATION...MOVING WEST AT 5 MPH.

THIS STORM WILL AFFECT...

OASIS RANGER STATION...
BIG CYPRESS NATIONAL PRESERVE...
MONROE STATION...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 40 MPH...DIME-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 40 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2565 8112 2601 8113 2600 8091 2563 8089
TIME...MOT...LOC 2146Z 088DEG 4KT 2587 8105

TINGLER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 10:28 AM EDTSpecial Marine WarningMFL47 min
Jul 22, 10:34 AM EDTSpecial Weather StatementMFLBroward26 min
Jul 22, 12:28 PM EDTSpecial Weather StatementMFLBroward62 min
Jul 22, 5:07 PM EDTSpecial Weather StatementMFLGlades38 min
Jul 22, 5:34 PM EDTSevere Thunderstorm WarningMFLGlades, Hendry41 min
Jul 22, 5:46 PM EDTSpecial Weather StatementMFLMonroe44 min
Jul 22, 5:56 PM EDTSevere Thunderstorm WarningMFLGlades, Hendry46 min
Jul 22, 6:53 PM EDTSpecial Weather StatementMFLHendry37 min
Jul 22, 6:57 PM EDTSpecial Weather StatementMFLCollier48 min
Jul 22, 7:23 PM EDTSpecial Weather StatementMFLHendry37 min
Jul 22, 7:56 PM EDTSpecial Weather StatementMFLHendry34 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.